Alert archive / Wyoming / High Wind Watches in 2012

High Wind Watch 23, NWS Cheyenne, WY

October 22, 20124 counties in Wyoming

NWS Cheyenne, WY issued this high wind watch at Oct 22, 2012, 3:24 AM MDT for 4 counties in Wyoming. It took effect at Oct 22, 2012, 9:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
Oct 22, 2012, 3:24 AM MDT (09:24 UTC)
In effect from
Oct 22, 2012, 9:00 PM MDT
Expired
Oct 22, 2012, 10:37 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY, Laramie County, WY, Platte County, WY

The radar

The Cheyenne radar (KCYS), 88 km from the middle of the area, began a volume at 09:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 00:00Z, 9.4 hours before the alert went out and 278 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 00:00Z on 2012-10-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 00:00Z on 2012-10-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 117 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1657 m above ground
0-6 km bulk shear
71 kt
0-1 km storm-relative helicity
117 m²/s²
0-3 km storm-relative helicity
261 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

308 
WWUS75 KCYS 220924
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
324 AM MDT MON OCT 22 2012

...STRONG WINDS WILL BE POSSIBLE NEAR ARLINGTON AND BORDEAUX
TONIGHT...

.STRONG WINDS WILL BE POSSIBLE OVER THE FAVORED WIND PRONE AREAS
NEAR ARLINGTON AND ACROSS SOUTHWEST PLATTE COUNTY NEAR BORDEAUX
LATE THIS EVENING AND TONIGHT AS A TIGHT PRESSURE GRADIENT
COMBINES WITH A PASSING AREA OF STRONG WINDS ABOVE THE SURFACE.
THESE WINDS ARE EXPECTED TO LESSEN ON TUESDAY MORNING.

WYZ106-110-222200-
/O.NEW.KCYS.HW.A.0023.121023T0300Z-121023T1500Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
324 AM MDT MON OCT 22 2012

...HIGH WIND WATCH IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WATCH...WHICH IS IN EFFECT FROM THIS EVENING THROUGH TUESDAY
MORNING. 

* TIMING...9 PM THIS EVENING THROUGH 9 AM TUESDAY.

* WINDS...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 60 MPH
  POSSIBLE.

* IMPACTS...THE STRONG WINDS MAY MAKE TRAVEL HAZARDOUS AT
  TIMES...ESPECIALLY ALONG INTERSTATE 80 NEAR ARLINGTON AND ALONG
  INTERSTATE 25 BETWEEN WHEATLAND AND CHUGWATER. MOTORISTS
  PLANNING TRAVEL THROUGH THIS AREA SHOULD BE PREPARED TO
  ENCOUNTER STRONG AND SUDDEN WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WATCH MEANS THERE IS THE POTENTIAL FOR A HAZARDOUS
HIGH WIND EVENT. SUSTAINED WINDS OF AT LEAST 40 MPH...OR GUSTS OF
58 MPH OR STRONGER MAY OCCUR. CONTINUE TO MONITOR THE LATEST
FORECASTS.

&&

$$

HAHN
1 follow-up statement
516 
WWUS75 KCYS 221637
NPWCYS

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE CHEYENNE WY
1037 AM MDT MON OCT 22 2012

...STRONG WINDS LIKELY NEAR ARLINGTON AND BORDEAUX TONIGHT...

.STRONG WINDS ARE LIKELY OVER THE FAVORED WIND PRONE AREAS NEAR
ARLINGTON AND ACROSS SOUTHWEST PLATTE COUNTY NEAR BORDEAUX LATE
THIS EVENING AND TONIGHT AS A TIGHT PRESSURE GRADIENT COMBINES
WITH A PASSING AREA OF STRONG WINDS ABOVE THE SURFACE. THESE WINDS
ARE EXPECTED TO EASE TUESDAY MORNING.

WYZ106-110-230445-
/O.UPG.KCYS.HW.A.0023.121023T0300Z-121023T1500Z/
/O.NEW.KCYS.HW.W.0031.121023T0300Z-121023T1500Z/
CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
NORTH SNOWY RANGE FOOTHILLS-
INCLUDING THE CITIES OF...BORDEAUX...ARLINGTON...ELK MOUNTAIN
1037 AM MDT MON OCT 22 2012

...HIGH WIND WARNING IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
TUESDAY...

THE NATIONAL WEATHER SERVICE IN CHEYENNE HAS ISSUED A HIGH WIND
WARNING...WHICH IS IN EFFECT FROM 9 PM THIS EVENING TO 9 AM MDT
TUESDAY. THE HIGH WIND WATCH IS NO LONGER IN EFFECT. 

* TIMING...9 PM THIS EVENING THROUGH 9 AM TUESDAY.

* WINDS...SOUTHWEST WINDS OF 30 TO 40 MPH WITH GUSTS TO 65 MPH
  POSSIBLE.

* IMPACTS...THE STRONG WINDS WILL MAKE TRAVEL HAZARDOUS AT
  TIMES...ESPECIALLY ALONG INTERSTATE 80 NEAR ARLINGTON AND ALONG
  INTERSTATE 25 BETWEEN WHEATLAND AND CHUGWATER. MOTORISTS
  PLANNING TRAVEL THROUGH THIS AREA SHOULD BE PREPARED TO
  ENCOUNTER STRONG AND SUDDEN WIND GUSTS.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A HIGH WIND WARNING MEANS A HAZARDOUS HIGH WIND EVENT IS EXPECTED
OR OCCURRING. SUSTAINED WIND SPEEDS OF AT LEAST 40 MPH OR GUSTS
OF 58 MPH OR MORE CAN LEAD TO PROPERTY DAMAGE. FOR DETAILED ROAD
AND TRAVEL CONDITIONS IN WYOMING AND NEBRASKA...DIAL 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this high wind watch went out at Oct 21, 11:57 PM MDT, 3 hours 27 minutes earlier.

Area forecast discussion, Oct 21, 11:57 PM MDT, 3 hours 27 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
1157 PM MDT SUN OCT 21 2012

.AVIATION...06Z TAF ISSUANCE. VFR CONDITIONS ACROSS SOUTHEAST
WYOMING TONIGHT. FOR WESTERN NEBRASKA TERMINALS...CURRENT
SATELLITE LOOP SHOWS STRATUS DEVELOPING AND MOVING WEST INTO KAIA
AND KCDR. EXPECT IFR CONDITIONS FROM KCDR KSNY AND KBFF TONIGHT
AND THROUGH MID MONDAY MORNING FOR CIGS BELOW 1K FEET AGL AND VIS
BETWEEN 2 TO 4 MILES...AND MAYBE EVEN BELOW A MILE AT KSNY AND
KAIA BY SUNRISE. FOG AND LOW STRATUS WILL LIFT BY MIDDAY MONDAY
WITH VERY GUSTY WINDS DEVELOPING WEST OF THE LARAMIE RANGE ACROSS
SOUTHEAST WYOMING.

&&

PREV DISCUSSION... /ISSUED 319 PM MDT SUN OCT 21 2012/

SHORT TERM...TONIGHT THROUGH WEDNESDAY

FORECAST CHALLENGES DEAL WITH WINDS MONDAY NIGHT INTO TUESDAY AS
WELL AS PRECIP CHANCES TUESDAY AND WEDNESDAY AS A SLOW MOVING COLD
FRONT APPROACHES THE AREA.

CURRENTLY...COLD FRONT THAT MOVED THROUGH OVERNIGHT LOOKS TO BE
LAYING UP NEAR THE LARAMIE RANGE...GENERALLY BETWEEN CHEYENNE AND
LARAMIE. WINDS EAST OF THE LARAMIE RANGE OUT OF THE EAST...WITH
SOUTHWESTERLY WINDS WEST OF THE RANGE. WINDS HAVE BECOME QUITE
GUSTY OUT BY LARAMIE WITH GUSTS TO 30 MPH BEING
REPORTED...INCREASING THE FIRE WEATHER CONDITION.
ELSEWHERE...HUMIDITIES HAVE STAYED ABOVE CRITICAL CONDITIONS.
SINCE THIS AREA NEAR LARAMIE IS THE ONLY AREA SEEING ELEVATED TO
CRITICAL FIRE WEATHER CONDITIONS...DECIDED TO HOLD OFF ON ANY RED
FLAG WARNINGS AND WILL HANDLE WITH ELEVATED TO CRITICAL WORDING IN
THE FWF. TO OUR WEST...MOISTURE IS POOLING OUT OVER WESTERN
WYOMING WEST OF THE CONTINENTAL DIVIDE WITH DEWPOINTS IN THE LOW
TO MID 30S AND TEMPERATURES ONLY IN THE 40S.

WINDS WILL DIE OFF THIS EVENING WITH COOLING TEMPERATURES AND
RISING HUMIDITIES. BY MONDAY MORNING...THE GFS SHOWS A SURFACE LOW
UP NEAR CASPER...WITH SOUTHEAST UPSLOPING WINDS EAST OF THE
LARAMIE RANGE. COLD FRONT LOOKS TO BE POSITIONED FROM THE
LOW...SOUTHWESTWARD TO NEAR ROCK SPRINGS AND THEN INTO NORTHERN
UTAH. NOT MUCH IN THE WAY OF PRECIPITATION IN OUR CWFA WITH THE
EXCEPTION OF EXTREME WESTERN CARBON AND CONVERSE COUNTIES...WHERE
WE HAVE MAINTAINED SLT CHANCE TO CHANCE POPS.

BY MONDAY NIGHT...WE BEGIN TO SEE A FAIRLY STRONG 250MB JET
BEGINNING TO PUSH INTO SOUTHWEST WYOMING...WHICH SHOULD BEGIN TO
MOVE THE FRONT EAST. 700MB WINDS OUT OVER CARBON COUNTY BEGIN TO
INCREASE...FROM 30KTS MONDAY AFTERNOON...TO 60KTS TUESDAY MORNING.
AM CONCERNED WITH HIGH WIND HIGHLIGHTS LATE MONDAY NIGHT INTO MOST
OF TUESDAY AS THIS TAKES PLACE. WILL LET THE OVERNIGHT SHIFT TAKE
ANOTHER LOOK FOR ANY WATCHES. CONFIDENCE INCREASING THAT AT LEAST
OUR WIND PRONE AREAS ARE GOING TO SEE WARNING WINDS.

CONTINUED POP CHANCES WEDNESDAY AS THE FRONT SLOWLY MOVES THROUGH
THE CWA WITH THE GREATEST CHANCES WEST OF THE LARAMIE RANGE. BY
WEDNESDAY MORNING...FRONT LOOKS TO LAY ACROSS THE SOUTHERN
PANHANDLE AND THEN BACK OVER SOUTHERN CARBON COUNTY. COLD AIR TO
BE IN PLACE WHERE ALL PRECIP SHOULD BE FROZEN. DO BELIEVE GUIDANCE
MAY BE TOO HIGH ON HIGH TEMPERATURES WEDNESDAY AND DID UNDERCUT
GUIDANCE OUT WEST. PROBABLY NOT COLD ENOUGH THOUGH AND WOULD NOT
BE SURPRISED TO SEE A CONTINUED LOWERING TREND AS THE FRONT DRAWS
CLOSER.

LONG TERM...WEDNESDAY NIGHT THROUGH SUNDAY. GFS AND ECMWF 500 MB
SYNOPTIC PATTERNS SIMILAR THROUGH FRIDAY...THEN DIVERGE SOMEWHAT. ON
SATURDAY...THE 21/12Z GFS HAS STRONG ZONAL...WEST TO EAST...FLOW
ACROSS WYOMING WHILE THE 21/12Z ECMWF HAS A SHORTWAVE ACROSS THE
DAKOTAS AND NEBRASKA WITH NORTHWEST FLOW ALOFT ACROSS WYOMING. BY
SUNDAY...BOTH THE GFS AND ECMWF DISPLAY FAST NORTHWEST FLOW ALOFT
ACROSS WYOMING AS THE ECMWF TRANSLATES THE SHORTWAVE TO ILLINOIS.

WEDNESDAY NIGHT...FAST ZONAL FLOW ALOFT WITH EMBEDDED WEAK IMPULSES
OR SHORTWAVES TRAVERSING QUICKLY ACROSS OUR COUNTIES. WITH ADEQUATE
LOW AND MID LEVEL MOISTURE...FRONTAL LIFTING...OROGRAPHICS AND
DYNAMICS FROM PASSING SHORTWAVES...SCATTERED SHOWERS LOOK LIKE A
DECENT BET...WITH GREATEST COVERAGE OVER THE MOUNTAINS DUE TO
OROGRAPHICS.

THURSDAY...SCATTERED SHOWERS CONTINUING WITH ANOTHER SHORTWAVE
APPROACHING IN THE FAST ZONAL FLOW AND ADEQUATE LOW AND MID LEVEL
MOISTURE...ALONG WITH LIFT PRODUCED BY UPSLOPE AND OROGRAPHICS.
COOLER DAY IN THE WAKE OF THE COLD FRONTAL PASSAGE.

FRIDAY...SHORTWAVE MOVES INTO NEBRASKA...THUS EXPECT A CORRESPONDING
DECREASE IN AREAL COVERAGE OF SHOWERS THROUGH THE DAY IN THE WAKE OF
THE SHORTWAVE...WITH MOST COVERAGE OVER THE MOUNTAINS DUE TO MOIST
OROGRAPHIC FLOW ALOFT. COLDER AND RAW DAY WITH MAXIMUM TEMPERATURES
IN THE 30S WITH 1000-500 MB THICKNESSES NEAR 5340 METERS AND PLENTY
OF CLOUD COVER.

SATURDAY/SUNDAY...SIGNIFICANT DRYING OUT PERIOD WITH ZONAL FLOW AND
DECREASING LOW AND MID LEVEL MOISTURE. SLOW WARMING TREND EACH DAY
AS THICKNESSES INCREASE...DOWNSLOPE WARMING BEGINS AND THE
ATMOSPHERE MODERATES.

FIRE WEATHER...

ELEVATED FIRE WEATHER CONDITIONS THIS AFTERNOON FOR ZONE 308 WITH
GUSTY WINDS AND LOW HUMIDITIES IN AND AROUND LARAMIE. THIS AREA
LOOKS TO BE THE ONLY ZONE GETTING CLOSE AND WILL CONTINUE ELEVATED
TO CRITICAL FIRE WEATHER CONDITIONS IN THIS AFTERNOONS FWF. LATEST
GUIDANCE SHOWING WINDS EASING SOME THIS AFTERNOON AND THIS LOOKS
TO BE THE CASE AS LATEST CHEYENNE VWP SHOWING DECREASING WINDS AS
WELL. WINDS LOOK TO INCREASE MONDAY NIGHT INTO TUESDAY AS A COLD
FRONT SLOWLY MOVES INTO WESTERN WYOMING. FORTUNATELY...MOISTURE
WILL BE ON THE INCREASE AS CLOUDS MOVE INTO THE AREA...KEEPING
HUMIDITIES ABOVE CRITICAL LEVELS. INCREASING CHANCES FOR WETTING
RAINS AND MOUNTAIN SNOWS TUESDAY NIGHT INTO WEDNESDAY AS THAT
FRONT MOVES EAST. COLD AND WET CONDITIONS LOOK TO CONTINUE
THURSDAY INTO FRIDAY AS THE FRONT STALLS OUT NEAR THE COLORADO
LINE. COULD SEE SIGNIFICANT ACCUMULATING SNOWS FRIDAY...AT LEAST
NEAR THE COLORADO STATE LINE WITH WYOMING.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/FIRE WEATHER...
LONG TERM/AVIATION...
Hazardous weather outlook, Oct 21, 3:51 PM MDT, 11 hours 33 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
351 PM MDT SUN OCT 21 2012

WYZ101>119-222200-
CONVERSE COUNTY LOWER ELEVATIONS-NIOBRARA COUNTY-
NORTH LARAMIE RANGE-FERRIS/SEMINOE/SHIRLEY MOUNTAINS-
SHIRLEY BASIN-CENTRAL LARAMIE RANGE AND SOUTHWEST PLATTE COUNTY-
EAST PLATTE COUNTY-GOSHEN COUNTY-CENTRAL CARBON COUNTY-
NORTH SNOWY RANGE FOOTHILLS-SOUTHWEST CARBON COUNTY-
SIERRA MADRE RANGE-UPPER NORTH PLATTE RIVER BASIN-SNOWY RANGE-
LARAMIE VALLEY-SOUTH LARAMIE RANGE-SOUTH LARAMIE RANGE FOOTHILLS-
CENTRAL LARAMIE COUNTY-EAST LARAMIE COUNTY-
351 PM MDT SUN OCT 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL WYOMING...
SOUTH CENTRAL WYOMING AND SOUTHEAST WYOMING.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

STRONG WEST TO SOUTHWEST WINDS WILL BE POSSIBLE MONDAY NIGHT INTO
TUESDAY AS A COLD FRONT OVER WESTERN WYOMING MOVES EAST. SUSTAINED
WINDS OF 25 TO 35 MPH WITH GUSTS TO 50 MPH LOOK TO BE WIDESPREAD
OVER CARBON AND ALBANY COUNTIES. OUR WIND PRONE AREAS OF
ARLINGTON...VEDAUWOO AND BORDEAUX MAY SEE HIGHER WINDS.

A PACIFIC STORM SYSTEM WILL MOVE OVER THE AREA BY LATE WEDNESDAY
AND THURSDAY BRINGING COOLER TEMPERATURES AND A CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ002-003-019>021-054-055-095-096-222200-
DAWES-BOX BUTTE-SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
NORTH SIOUX-SOUTH SIOUX-
351 PM MDT SUN OCT 21 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A PACIFIC STORM SYSTEM WILL MOVE OVER THE AREA BY LATE WEDNESDAY
AND THURSDAY BRINGING COOLER TEMPERATURES AND A CHANCE OF SNOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 22, 10:37 AM MDTHigh Wind WarningCYSAlbany, Carbon, Laramie, Platte22 hr

Nearby

High Wind Watches in Wyoming, 2012Every high wind watch in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.